A 39-year-old male was diagnosed with a growth hormone and prolactin secreting pituitary macroadenoma. He was treated with transphenoidal subtotal resection 2006 and radiotherapy 2007, but despite this he has persistent biochemically active disease as well as partial anterior hypopituitarism.
In 2007 he was due to participate in a Somavert trial but whilst being reviewed he admitted to having auditory and visual hallucinations for about 10 years. His visual hallucinations were only at the edges of his visual field defect and he had auditory hallucinations, sometimes for full days. He was reviewed by the psychiatrists and started on treatment quetiapine, which has vastly improved his auditory symptoms. He was subsequently treated with Somavert (outside the trial) and cabergoline, which he tolerates well.
The conclusion drawn by the consultant psychiatrist was that the tumour, which was pressing on the right temporal lobe, could have been the cause for the auditory hallucinations while the contact between the tumour and the anterior visual pathways are thought to be the cause of the visual hallucinations.
Commonly it is found that traditional, or atypical, antipsychotic medication has a significant effect on increasing prolactin production due to the dopamine blocking action so consideration of treatment for this patient was important. Quetiapine was thought to be a good choice of antipsychotic as it has little influence on prolactin production and has very little trophic effect on the gland.